[Skip to Content]
[Skip to Content Landing]
Article
April 27, 1984

Emesis for 'Body Packers'

Author Affiliations

University of Colorado School of Medicine Rocky Mountain Poison Center Denver General Hospital

JAMA. 1984;251(16):2083. doi:10.1001/jama.1984.03340400019009
Abstract

To the Editor.—  McCarron and Wood1 have provided us with convincing evidence supporting the nonsurgical or "cathart and observe" approach to the management of "body packers." Their enlightening article prompted us to report some observations regarding the induction of emesis in persons with recent ingestions of drugs in "packet" or "package" formulations. The following case is that of an innocent or accidental body packer.

Report of a Case.—  A woman called the Rocky Mountain Poison Center stating that her 1 1/2-year-old son had just ingested a balloon containing heroin. She was instructed to bring the child immediately to the nearest hospital. The woman and child arrived at the emergency department 15 minutes later.Physical examination of the child revealed no abnormalities. An intravenous line was established and an ample supply of naloxone was positioned at the bedside. After much deliberation regarding the optimal management of this ingestion, 15 mL

×